Santa Fe Scoop

 

My dog, Pete, had Tibial Plateau Leveling Osteotomy (TPLO) surgery on April 5, 2011. After surgery, he was given a Fentanyl patch for pain relief, which delivers a consistent level of analgesia over a three-day period. Unfortunately, the Fentanyl patch can cause constipation, respiratory and circulatory depression and severe dysphoria (high anxiety and emotional distress). Pete didn’t suffer life threatening side effects, but he experienced significant emotional distress, and the Fentanyl also seemed to give Pete body chills, which were eased by blankets.

I found out that the number of dogs who have a similar adverse reaction to Fentanyl is relatively high, 20 to 30 percent. If you want to avoid a similar difficult experience you may want to try Fentanyl on your dog before surgery to see how your dog responds.

Fortunately, after listening to my description of Pete’s symptoms, our vet provided an alternative pain med, Tramadol. Once I removed the Fentanyl patch, Pete experienced almost immediate relief. He has been a very brave boy!

Views: 486

Comment

You need to be a member of Santa Fe Scoop to add comments!

Join Santa Fe Scoop

Comment by Judy Prisoc on April 8, 2011 at 11:24pm
I have had some experience with my previous dog who had bad reactions to pain medication and constipation. I was prepared to remove the patch as soon as trouble emerged. I also fed Pete ground flax seeds in his food to prevent constipation. He is doing so well now that I fear the greatest danger will be keeping him quiet enough to allow him to heal!
Comment by Julie L on April 8, 2011 at 6:59pm
Judy - that is great advice.  My dog Marlin had TPLO surgery 7 years ago, and had a hip replacement last year.  It must've been that patch that him made him totally nutty (wild eyed), and sooo constipated.  He ended up "exploding" in his crate on the 3rd day post surgery and I had to wash him very carefully in the tub it was so bad, which is NOT a good thing after a hip replacement/major surgery.  I wasn't sure if it was the anesthesia from the surgery, the pills or the patch, but it sounds like it was all the patch.  Won't do that again!  Thank you for sharing.
Comment by Claudia Inoue on April 7, 2011 at 5:44am
Hugs and kisses to Pete, Judy!!!
My little boy Rico had the very same reaction to the pain patch after he was hit by the drunk driver. He was then also put on Tramadol.

Santa Fe New Mexican Facebook

© 2014   Created by Ben Swan.

Badges  |  Report an Issue  |  Terms of Service